Muscle cramp in legs and feet

Hi all

Not sure if anyone could fill in the gaps here but I remember reading about this somewhere, just not sure what it said. I have been using Salbutamol and Atrovent nebs for a few days. Last night and today I have experienced the most painful cramps in my muscles (mostly legs and feet). The cramps are not easy to get rid off either. I am on all the usual meds I always take. Does this mean my potassium levels are rubbish again and is it just the low potassium causing the cramps or a combination of this and lower oxygen levels? My asthma is not particularly stable at the moment as I am still battling with very low morning peak flows and regular attacks during the day and night. This is just the transition into Autumn which causes havoc with my lungs.



9 Replies

  • Hello Debs,

    Yes higher doses of ventolin such as that used in nebs can cause a lowering in the potassium in the blood and therefore cramps - it is know here as the funky chicken dance! The cramps seem to happen in the weirdest of places in muscles you didn't know existed until they cramp up. Eating lots of bananas can help with pot levels. Though mention it to your GP if severe!

    Not sure about low O2 and cramps though!

    Hope your asthma picks up.

    Take care


  • I get lots of cramps in my calf muscles and under my feet. I once cramped up so bad in my calf that it got really swollen and i could barely walk on it for two weeks. It really hurt. I went to the doctors and tehy said that my potassium levels were low, and sent me home, told me to eat LOTS of bananas and drink gatorade (do they ahve gatorade in england, i cant recall having see it anywhere, but powerade probably has potassium in it too) and thats what i do. Well i eat LOTS of bananas. It has gotten better, but i still get the ocasional muscle cramps.

  • Tomato juice also has loads of potassium in it. You could ask your Dr to prescribe quinine but it does take a while to work so it is not an instant cure. I take quinine all the time the cramps do still get through. It helps if you have someone who can do massage duty. I find I have to get out of bed and actually move around to make sure the cramp has raally gone. Look out for in the chest it is around the bottom and around the side of the chest it feels awful I thought I was having a heart attack the 1st time luckly I was HDU where everyone scratched their heads over it as it kept happening on and off until a physio said it was probably cramp, it does wear off after a very short while though. Don't forget if you get chest pain that does not go pretty quickly (mine usually wears off after about a minute) call an ambulance. Watch out for cramp in the cheeks and my toes can do the most gruesome things when gripped by cramp. I have even get it in the muscles down one side of the ankle/foot on both feet and ended up stuck on the loo unable to move at all. I suspect my eldest son will be in therapy for years having had to rescue his mum more than once from that one!


  • My doc reccomended -as haagendaz said- bananas as an awesome source of potassium following cramps and poor circulation to my legs and feet. An alternative to Gatorade (sooo sugary!) in the UK is tonic water, also a source of Quinine, which my mum believes to cure everything from headaches to nausea (with or without gin hehehe ;)

  • You would need to drink about 150 of the small cans of tonic water a day to get to even close to a theraputic dose so get quinine tablets from your Dr. Of course suplimenting it with the odd G&T won't hurt :)


  • hi i lived on orange juice let down with tonic water when in costa last time and so long as drank it on reg basis had no probs with cramp. the other thing I found set me off was using ventolin nebs as oppose to salamol ones.odd when its same drug but hey ho didn't have much of prob when got salamol hardest part was convincing nursing staff.

  • You can get cramps with any form of salbutamol or terbutaline even with a normal potassium, although having a low potassium will make it worse and supplementing your diet with high potassium foods won't do any harm, even if your potassium is normal (unless you also happen to be on potassium-sparing diuretics such as spironolactone, have kidney problems, or have been advised by your doctor or dietician to take a low potassium diet).

    As Bex says quinine tablets can be useful, and sometimes if the cramps are very severe, a small dose of diazepam or a similar drug might be used, although most doctors will be reluctant to use this in severe asthma or for very long at a time.

    Otherwise, just the things other people have mentioned - stretching, massage etc. I find heat in the form of a hot water bottle or wheat bag can be useful, and I find that changes in temperature often seem to provoke the cramps.

    Hope this helps


  • Wot EmH said.

    Plus I find being dehydrated a sure-fire way to get those feet & toes twitching.

  • Many thanks to all. I do suffer from cramps from time to time and usually coincidently at the time that I seem to be using nebs frequently. I am better today, with the cramps subsiding, and all the info has great and I so appreciate all your advice. The cramps were so severe at the time that my muscles seem to seize up for a couple of hours at a time. I am pleased that they are better.

    Thanks to all


You may also like...